Alert archive / Louisiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 64, NWS New Orleans, LA

March 6, 2008Plaquemines Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Mar 6, 2008, 11:55 PM CST for Plaquemines Parish, Louisiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 6, 2008, 11:55 PM CST (05:55 UTC)
Expired
Mar 7, 2008, 12:30 AM CST
In force
35 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

County Plaquemines Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 5.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2008-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2008-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1478 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 070555
SVRLIX
LAC075-070630-
/O.NEW.KLIX.SV.W.0064.080307T0555Z-080307T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1155 PM CST THU MAR 6 2008

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITY OF PORT SULPHUR...

* UNTIL 1230 AM CST

* AT 1150 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 17 MILES SOUTHWEST OF PORT SULPHUR...AND MOVING
  NORTHEAST AT 65 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PORT SULPHUR AND 6 MILES NORTHWEST OF EMPIRE BY 1205 AM CST...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2931 8984 2936 8991 2943 8989 2944 8991
      2975 8975 2963 8954 2958 8949 2949 8950
      2947 8948 2929 8969
TIME...MOT...LOC 0555Z 222DEG 59KT 2935 8980

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 9:00 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Mar 6, 9:00 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
900 PM CST THU MAR 6 2008

.UPDATE...
UPDATES WERE MADE TO MARINE HEADLINES ON LAKES PONTCHARTRAIN AND
MAUREPAS. EXERCISE CAUTION HEADLINES WERE ADDED FOR TONIGHT AND
THE SMALL CRAFT ADVISORY WILL BEGIN AT 00Z SATURDAY. REMAINDER OF
FORECAST REMAINS ON TRACK FOR NOW.

&&

.PREV DISCUSSION... /ISSUED 300 PM CST THU MAR 6 2008/

SHORT TERM...
EARLY THIS AFTERNOON A SURFACE LOW WAS DEVELOPING NEAR THE
SOUTHEAST TEXAS COAST WITH A FRONTAL BOUNDARY STRETCHING INTO
SOUTH TEXAS. THE ASSOCIATED UPPER-LEVEL TROUGH WAS OVER THE
SOUTHERN PLAINS. THE SURFACE LOW IS EXPECTED TO TRACK ALONG THE
LOUISIANA COAST TOWARD THE FLORIDA PANHANDLE TONIGHT WITH AN
EXTENSIVE RAIN SHIELD SPREADING ACROSS SOUTH LOUISIANA AND
MISSISSIPPI. THE STRONGER ACTIVITY SHOULD REMAIN NEAR THE COAST
AND OFFSHORE...WHERE THERE IS A POTENTIAL FOR HEAVY RAINFALL. AS
THE LOW CONTINUES TO PULL INTO THE EASTERN SEABOARD...THE UPPER
TROUGH WILL PUSH INTO THE LOWER MISSISSIPPI VALLEY. THIS WILL KEEP
SOME LINGERING LIGHT RAIN IN THE AREA FOR FRIDAY...ENDING BY THE
EVENING HOURS. ALTHOUGH COLD AIR ADVECTION WITH THIS SYSTEM WILL
BRING MOST OF THE COLUMN OF AIR BELOW FREEZING FRIDAY
NIGHT/SATURDAY MORNING...THE PRECIP IS EXPECTED TO END BEFORE ANY
WINTER MIX WOULD DEVELOP. LOW TEMPS AROUND FREEZING ARE EXPECTED
SATURDAY AND SUNDAY MORNINGS ACROSS SOUTH MISSISSIPPI AND EAST-
CENTRAL LOUISIANA.  25

LONG TERM...
HIGH PRESSURE WILL BUILD INTO THE AREA FOR THE WEEKEND. THERE IS
SOME DISCREPANCY BETWEEN THE ECMWF AND GFS...INCLUDING MODEL RUN
TO MODEL RUN. FOR NOW WE ARE CONTINUING TO FOLLOW OLDER RUNS
SHOWING A LOW DEVELOPING IN THE WESTERN GULF EARLY NEXT WEEK AND
SLOWLY MOVING TO THE NORTHEAST FOR MID-LATE NEXT WEEK. THIS WOULD
KEEP GENERALLY ONSHORE FLOW ACROSS THE AREA THROUGH WEDNESDAY.  25

AVIATION...
CONDITIONS ARE EXPECTED TO DETERIORATE THROUGH MOST OF THE TAF
PERIOD AS CLOUDS AND RAIN MOVE INTO THE REGION AHEAD OF A COLD
FRONT. WORST CONDITIONS WILL BE DURING THE OVERNIGHT HOURS...MAINLY
AFTER MIDNIGHT. THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL REDUCE
VSBYS AND CIGS TO IFR CONDITIONS. CONDITIONS SHOULD BEGIN IMPROVING
AFTER 12Z.  95

MARINE...
A SURFACE LOW DEVELOPING OVER SOUTH TEXAS WILL MOVE NORTHEASTWARD
ACROSS THE COASTAL WATERS TONIGHT AND WILL HELP PUSH A COLD FRONT
THROUGH THE REGION. BEHIND THE FRONT...WINDS AND WAVES ARE EXPECTED
TO INCREASE AS A SURFACE HIGH BUILD IN FROM THE EAST. SMALL CRAFT
ADVISORIES HAVE ALREADY BEEN ISSUED FOR THE LAKES AND COASTAL WATERS
STARTING AT VARIOUS TIMES BASED ON LOCATION AND REMAINING IN EFFECT
THROUGH SATURDAY MORNING. WHILE SUSTAINED WINDS ARE NOT CURRENTLY
EXPECTED TO REACH GALE CONDITIONS...THE SITUATION WILL BE MONITORED
CLOSELY AS HIGHER GUSTS COULD EASILY REACH 35KT OR HIGHER. THE
PRESSURE GRADIENT SHOULD START TO RELAX SATURDAY AS THE HIGH BECOMES
MORE CENTERED OVER THE REGION. IT WILL REMAIN IN PLACE SUNDAY AND
START TO MOVE EASTWARD SUNDAY NIGHT AND INTO MONDAY AS ANOTHER COLD
FRONT APPROACHES FROM THE NORTHWEST.  95

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  68  48  54  32 /  10  80  30  20
BTR  68  49  55  33 /  10  80  30  20
MSY  68  53  63  36 /  10  90  30  20
GPT  66  50  63  33 /  10  80  40  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY FROM 6 PM FRIDAY TO 12 PM CST SATURDAY FOR
     GMZ530.

     SMALL CRAFT ADVISORY UNTIL 12 PM CST SATURDAY FOR GMZ550-555-570-
     575.

MS...NONE.
GM...     SMALL CRAFT ADVISORY UNTIL 12 PM CST SATURDAY FOR GMZ555-570-575.

&&
Hazardous weather outlook, Mar 6, 9:00 PM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NEW ORLEANS LA
900 PM CST THU MAR 6 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-071300-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER OUT 20 NM-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER 20-60 NM OUT-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 20 NM-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER 20-60 NM OUT-AMITE-
ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS-
LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-
LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE-
POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST-
ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE-
UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL-
WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
900 PM CST THU MAR 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO...SOUTHEASTERN LOUISIANA...AND SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT

THUNDERSTORMS...
NUMEROUS TO WIDESPREAD SHOWERS AND SCATTERED EMBEDDED THUNDERSTORMS
ARE EXPECTED TO DEVELOP THIS EVENING AND PREVAIL THROUGH THE NIGHT
AS AN AREA OF LOW PRESSURE MOVES NORTHEAST ACROSS THE SOUTHEAST
LOUISIANA AND MISSISSIPPI COASTAL WATERS. RAINFALL AMOUNTS UP TO ONE
INCH WILL ARE EXPECTED OVERNIGHT WITH LOCALLY HEAVIER AMOUNTS
POSSIBLE SOUTH OF LAKE PONTCHARTRAIN. ISOLATED STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT...MAINLY ACROSS COASTAL
AREAS AND THE ADJACENT COASTAL WATERS.

MARINE...
SOUTHEAST TO SOUTH WINDS WILL INCREASE TO 20 TO 25 KNOTS ACROSS THE
GULF COASTAL WATERS TONIGHT BEFORE BECOMING SOUTHWEST TOWARD
MORNING. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE GULF COASTAL
WATERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MARINE...
STRONG WEST TO NORTHWEST WINDS OF 20 TO 30 KNOTS WILL DEVELOP FRIDAY
AND PREVAIL THROUGH SATURDAY MORNING. A SMALL CRAFT ADVISORY WILL
REMAIN IN EFFECT FRIDAY THROUGH SATURDAY MORNING FOR THE GULF
COASTAL WATERS...AND A SMALL CRAFT ADVISORY FOR LAKES PONTCHARTRAIN
AND MAUREPAS WILL BE IN EFFECT FROM LATE FRIDAY INTO SATURDAY
MORNING. STRONGER NORTHWEST WINDS FRIDAY NIGHT MAY APPROACH GALE
FORCE FOR A PERIOD OF TIME OVER THE GULF COASTAL WATERS AS MUCH
COLDER AIR SURGES INTO THE AREA BEHIND A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

In the hours before

Special weather statement, Mar 6, 10:51 PM CST, 1 hour 4 minutes before
LAZ038-040-050-070515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1051 PM CST THU MAR 6 2008

...LINE OF THUNDERSTORMS WITH SMALL HAIL MOVING INTO THE AREA...

AT 1046 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH PEA TO MARBLE SIZE HAIL ABOUT 17 MILES
SOUTHWEST OF MADISONVILLE...MOVING NORTH AT 55 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
MANDEVILLE AND HAMMOND AT 1105 PM.
COVINGTON AT 1110 PM.
FOLSOM AND BUSH AT 1115 PM.

EXPECT HAIL AND OCCASIONAL LIGHTNING IN THE PATH OF THIS STORM.

LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM
ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN
INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING
TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

32
Special weather statement, Mar 6, 10:56 PM CST, 59 minutes before
LAZ058>060-070530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1056 PM CST THU MAR 6 2008

...THUNDERSTORM WITH HAIL MOVING THROUGH CENTRAL LAFOURCHE PARISH
INTO THE ST CHARLES PARISH...

AT 1055 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HAIL...NEAR LAROSE...OR ABOUT 3 MILES EAST OF
MATHEWS...MOVING NORTH AT 55 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
NEW SARPY AND BOUTTE AT 1115 PM.

EXPECT HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS
STORM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

32
Special weather statement, Mar 6, 11:01 PM CST, 54 minutes before
LAZ059-065-066-070530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1101 PM CST THU MAR 6 2008

...THUNDERSTORM WITH SMALL HAIL MOVING THROUGH TERREBONNE PARISH
INTO CENTRAL LAFOURCHE PARISH...

AT 1059 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH PEA TO MARBLE SIZE HAIL...NEAR HOUMA...OR ABOUT 4
MILES NORTH OF DULAC...MOVING NORTH AT 55 MPH.

EXPECT HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS
STORM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

32
Local storm report, Mar 6, 11:41 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1141 PM CST THU MAR 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HAIL             ENON                    30.73N 90.08W
03/06/2008  E0.75 INCH       WASHINGTON         LA   TRAINED SPOTTER

1130 PM     HAIL             HAHNVILLE               29.97N 90.42W
03/06/2008  E1.75 INCH       ST. CHARLES        LA   PUBLIC

&&

11

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 7:46 PM CSTSpecial Marine WarningLIX59 min
Mar 6, 8:55 PM CSTRiver Flood WarningLIXSaint Tammany17 hr
Mar 6, 11:07 PM CSTSpecial Marine WarningLIX113 min
Mar 6, 11:36 PM CSTSevere Thunderstorm WarningLIXJefferson, Plaquemines24 min
Mar 6, 11:36 PM CSTSevere Thunderstorm WarningLIXSaint Tammany24 min
Mar 6, 11:42 PM CSTSevere Thunderstorm WarningLIXSaint Charles, Saint John the Baptist, Tangipahoa33 min
Mar 7, 12:49 AM CSTSpecial Marine WarningLIX26 min
Mar 7, 1:00 AM CSTSpecial Marine WarningLIX60 min
Mar 7, 1:58 AM CSTSpecial Marine WarningLIX62 min
Mar 7, 6:28 AM CSTSpecial Marine WarningLIX62 min
Mar 7, 6:31 AM CSTWind AdvisoryLIXSaint Bernard23 hr
Mar 7, 9:18 AM CSTRiver Flood WarningLIXSaint Tammany39 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.